Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 60, NWS Midland/Odessa, TX

May 13, 20204 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2020, 4:31 PM CDT for 4 counties in Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2020, 4:31 PM CDT (21:31 UTC)
Expired
May 13, 2020, 5:15 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crane County, TX, Ector County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1264 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

377 
WUUS54 KMAF 132131
SVRMAF
TXC103-135-475-495-132215-
/O.NEW.KMAF.SV.W.0060.200513T2131Z-200513T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
431 PM CDT Wed May 13 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ector County in western Texas...
  Eastern Ward County in western Texas...
  Southeastern Winkler County in western Texas...
  Northwestern Crane County in western Texas...

* Until 515 PM CDT.

* At 431 PM CDT, a severe thunderstorm was located near Grandfalls,
  or 13 miles south of Monahans, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Monahans, Thorntonville, Grandfalls, Royalty, Roy Hurd Memorial
  Airport and Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 77 and 98.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3129 10276 3129 10277 3127 10281 3130 10288
      3132 10288 3132 10290 3134 10291 3134 10293
      3135 10295 3136 10299 3137 10301 3180 10290
      3168 10253
TIME...MOT...LOC 2131Z 195DEG 27KT 3139 10288 

HAIL...1.00IN
WIND...60MPH
 
$$

29
2 follow-up statements
543 
WWUS54 KMAF 132152
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT Wed May 13 2020

TXC103-135-475-495-132215-
/O.CON.KMAF.SV.W.0060.000000T0000Z-200513T2215Z/
Ector TX-Ward TX-Winkler TX-Crane TX-
452 PM CDT Wed May 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN ECTOR...NORTHEASTERN WARD...SOUTHEASTERN WINKLER AND
NORTHWESTERN CRANE COUNTIES...

At 452 PM CDT, a severe thunderstorm was located 7 miles southeast of
Monahans, moving north at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Monahans, Thorntonville, Grandfalls, Royalty, Roy Hurd Memorial
Airport and Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 77 and 98.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3131 10279 3134 10287 3141 10300 3180 10290
      3168 10253 3134 10273
TIME...MOT...LOC 2152Z 201DEG 26KT 3152 10278 

HAIL...1.25IN
WIND...60MPH
 
$$

29
987 
WWUS54 KMAF 132204
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
504 PM CDT Wed May 13 2020

TXC103-135-475-495-132215-
/O.CON.KMAF.SV.W.0060.000000T0000Z-200513T2215Z/
Ector TX-Ward TX-Winkler TX-Crane TX-
504 PM CDT Wed May 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN ECTOR...NORTHEASTERN WARD...SOUTHEASTERN WINKLER AND
NORTHWESTERN CRANE COUNTIES...

At 504 PM CDT, a severe thunderstorm was located 11 miles east of
Monahans, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Monahans, Thorntonville, Roy Hurd Memorial Airport and Monahans
Sandhills State Park.

This includes Interstate 20 between mile markers 77 and 98.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3142 10276 3148 10286 3157 10295 3180 10290
      3168 10253 3145 10267
TIME...MOT...LOC 2204Z 207DEG 27KT 3159 10269 

HAIL...1.25IN
WIND...60MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:21 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 13, 2:21 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
221 PM CDT Wed May 13 2020

.DISCUSSION...
More active weather is expected this evening as another upper
level disturbance resharpens a dryline near the west Texas/eastern
New Mexico border. Mid level clouds and isolated showers and
thunderstorms associated with an earlier disturbance had moved
east of the region. Weak subsidence behind this disturbance may
delay storm initiation by an hour or two but strong heating and
very steep lapse rates should eventually break the cap as the next
disturbance arrives. Although wind shear will be marginal very
steep mid level lapse rates and cape values in excess of 3000 j/kg
should be more than sufficient to generate the potential for
severe thunderstorms with large hail and damaging winds across
west Texas. The best chance for storms will be in the eastern
Permian Basin in the deepest moisture for the longest period of
time ahead of the dryline.

Thunderstorms will rapidly move east out of the area by after
midnight tonight. Thursday should more tranquil with significant
disturbances lacking in the zonal flow aloft. Isolated
thunderstorms can still not be completely ruled out in the late
afternoon and early evening across the lower Trans Pecos and
eastern Permian Basin due to strong heating locally breaking the
cap along the dryline.

Another active weather day is expected Friday/Friday night across
west Texas as another significant upper level disturbance approaches
the region. Wind shear is forecast to again be marginal but
progged steep mid level lapse rates and cape values in excess of
3000 j/kg should be sufficient for strong to severe thunderstorm
development.

After Friday the weekend into early next week looks quiet as the
upper level disturbance stalls just to the east of the area with
upper level ridging forecast over the forecast area. High
temperatures are expected to be near normal with overnight lows
much above normal in moist low level southeast flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  94  69  93 /  30   0  10  30
Carlsbad                       58  94  59  95 /   0   0   0  10
Dryden                         69  95  71  92 /  20  10  10  40
Fort Stockton                  63  93  67  92 /  10  10  10  50
Guadalupe Pass                 58  82  61  85 /   0   0   0  10
Hobbs                          58  91  60  92 /   0   0   0  20
Marfa                          51  89  53  86 /   0   0   0  30
Midland Intl Airport           66  94  69  93 /  20   0  10  30
Odessa                         66  94  68  92 /  20   0  10  30
Wink                           60  96  64  95 /  10   0   0  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/12
Hazardous weather outlook, May 13, 3:28 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
328 PM CDT Wed May 13 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-142030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
328 PM CDT Wed May 13 2020 /228 PM MDT Wed May 13 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon
across West Texas mainly east of a line from Seminole to Monahans to
Marathon to Lajitas. Damaging hail and winds, an isolated tornado,
localized flooding, low visibilities, and cloud to ground lightning
are all possible. A Severe Thunderstorm Watch is in effect for the
above locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms will be possible again Friday across
West Texas mainly from the Lower Trans Pecos extending north and
northeast into much of the Permian Basin. Damaging hail and winds,
localized flooding, low visibilities, and cloud to ground lightning
are the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across West Texas this afternoon.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 13, 2:53 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
253 PM CDT Wed May 13 2020

TXZ075-132030-
Pecos TX-
253 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles southwest of Fort Stockton, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
County.

This includes Interstate 10 between mile markers 242 and 244.

LAT...LON 3058 10324 3066 10333 3094 10316 3072 10290
TIME...MOT...LOC 1953Z 228DEG 22KT 3067 10323

10
Special weather statement, May 13, 3:30 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT Wed May 13 2020

TXZ075-132100-
Pecos TX-
330 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
400 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Fort Stockton, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 240 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3059 10323 3066 10331 3116 10312 3083 10270
TIME...MOT...LOC 2029Z 228DEG 21KT 3081 10305

10
Special weather statement, May 13, 3:32 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
332 PM CDT Wed May 13 2020

TXZ277-278-132100-
Davis Mountains TX-Davis Mountains Foothills TX-
332 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine-Casparis Municipal Airport, or near Alpine, moving northeast
at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3031 10370 3041 10379 3063 10363 3043 10337
TIME...MOT...LOC 2032Z 228DEG 21KT 3040 10369

10
Special weather statement, May 13, 4:00 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
400 PM CDT Wed May 13 2020

TXZ075-132130-
Pecos TX-
400 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Fort Stockton, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
County.

This includes Interstate 10 between mile markers 265 and 270.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3056 10309 3070 10323 3083 10311 3078 10300
      3095 10269 3083 10271
TIME...MOT...LOC 2100Z 227DEG 21KT 3069 10310

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:53 PM CDTSpecial Weather StatementMAFPecos37 min
May 13, 3:30 PM CDTSpecial Weather StatementMAFPecos30 min
May 13, 3:32 PM CDTSpecial Weather StatementMAF28 min
May 13, 3:44 PM CDTSevere Thunderstorm WarningMAFPecos61 min
May 13, 4:00 PM CDTSpecial Weather StatementMAFPecos30 min
May 13, 4:35 PM CDTFlash Flood WarningMAFPecos3 hr
May 13, 4:36 PM CDTSpecial Weather StatementMAFEctor39 min
May 13, 4:44 PM CDTSevere Thunderstorm WarningMAFPecos61 min
May 13, 5:14 PM CDTSevere Thunderstorm WarningMAFCrane, Ector46 min
May 13, 5:22 PM CDTSevere Thunderstorm WarningMAFCrane, Ector53 min
May 13, 5:39 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell66 min
May 13, 5:52 PM CDTSpecial Weather StatementMAFHoward53 min
May 13, 6:01 PM CDTSpecial Weather StatementMAFEctor44 min
May 13, 6:06 PM CDTSpecial Weather StatementMAFUpton39 min
May 13, 6:27 PM CDTSpecial Weather StatementMAFGaines48 min
May 13, 6:46 PM CDTSpecial Weather StatementMAFReagan44 min
May 13, 6:47 PM CDTSpecial Weather StatementMAFMartin43 min
May 13, 6:58 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.